Texas, 2019

Damaging Winds in Texas, August 7, 2019

August 7, 2019 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed in the afternoon and evening hours with the highest concentration of storms in the Texas Panhandle. A couple of these thunderstorms became severe producing severe wind gusts in the extreme southern Texas Panhandle during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed in the afternoon and evening hours with the highest concentration of storms in the Texas Panhandle. A couple of these thunderstorms became severe producing severe wind gusts in the extreme southern Texas Panhandle during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 7, 5:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 5:00 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
600 PM CDT Wed Aug 7 2019

.AVIATION...
Ongoing convection across the region could affect all three
terminals before 04z. The main threat from this convection is
gusty winds up to 55 mph, though isolated gusts over 60 mph is not
out of the question. Outside of convection VFR conditions will
persist through the duration of the TAF cycle.

&&

.PREV DISCUSSION... /issued 229 PM CDT Wed Aug 7 2019/

DISCUSSION...
Upper ridge axis just west of the area will move overhead later
tonight through Saturday. Considerable moisture continues within
the ridge and is contributing to this afternoons isolated weak
thunderstorms where favorable low level convergence exists as
well. As the ridge axis shifts overhead, there should still be
enough deep moisture for mention of thunder favoring northern and
western areas at times into the weekend. This is quite similar to
our previous forecast.

And, for that matter, the situation late weekend into next week
has not changed significantly. We still expect the notable upper
low off the west coast to swing through the Pacific Northwest and
northern Rockies by Monday before weakening and scooting east
along the US/Canadian border early to mid week. This will cause
the upper ridge to flatten with the axis just east enough for more
southwest flow and to allow further shifting east of a thinning
monsoonal moisture plume towards our area. In addition, a weak
subtropical wave moving west-northwest along the western coast of
Mexico is expected to steer northward into the southwest and
eventually turn northeast across the Texas Panhandle and South
Plains perhaps Monday night into Tuesday. This may provide
increasing favorable convergence and lift in addition to the
monsoonal moisture plume and supports at least a low mention for
thunder. A weak frontal boundary appears also may enter the area
from the Panhandle about this same time.

Temperatures likely remaining quite warm until then, returning
possibly closer to normal by Tuesday and Wednesday. Heat and
humidity combination still comes up a little shy for Heat Advisory
consideration in our area through the weekend. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

51/99/99
Hazardous weather outlook, Aug 7, 1:59 AM CST, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
259 AM CDT Wed Aug 7 2019

TXZ021>044-072000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
259 AM CDT Wed Aug 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

The radar

The Altus AFB radar (KFDR), 111 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
August 7, 6:30 PM CST
Where
Childress County, 2 mi NNE of Childress
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.447, -100.187

A Texas Tech University West Texas mesonet site near Childress measured a wind gust to 72 mph.

Thunderstorm Wind, Bailey

When
August 7, 7:30 PM CST to 7:35 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured a wind gust to 64 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842561, 842563.